Alert archive / Montana / Wind Advisories in 2023
Wind Advisory 6, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Aug 28, 2023, 6:44 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Aug 29, 2023, 3:00 PM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2023, 6:44 PM MDT (00:44 UTC)
- In effect from
- Aug 29, 2023, 3:00 PM MDT
- Expired
- Aug 29, 2023, 7:50 PM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3808 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WWUS75 KMSO 290044 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 644 PM MDT Mon Aug 28 2023 MTZ003-300200- /O.NEW.KMSO.WI.Y.0006.230829T2100Z-230830T0200Z/ Flathead/Mission Valleys- 644 PM MDT Mon Aug 28 2023 ...WIND ADVISORY IN EFFECT FROM 3 PM TO 8 PM MDT TUESDAY... * WHAT...A squall line is expected to move from south to north across the region and bring strong southerly winds sustained 15 to 35 mph with gusts up to 55 mph. Isolated severe thunderstorms with the squall line or behind it could produce gusts in excess of 55 mph. Waves of 2 to 4 feet are expected with the winds on Flathead Lake. * WHERE...Flathead/Mission Valleys. * WHEN...From 3 PM to 8 PM MDT Tuesday. * IMPACTS...Small craft on Flathead Lake could be surprised and overtaken by the wind and waves. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
1 follow-up statement
916 WWUS75 KMSO 300150 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 750 PM MDT Tue Aug 29 2023 MTZ003-300300- /O.CAN.KMSO.WI.Y.0006.000000T0000Z-230830T0200Z/ Flathead/Mission Valleys- 750 PM MDT Tue Aug 29 2023 ...WIND ADVISORY IS CANCELLED... Gusty winds have occurred over the region today. Showers and a few thunderstorms will be possible with gusts to 40 mph through the evening hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 28, 2:16 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 28, 2:16 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Missoula MT 216 PM MDT Mon Aug 28 2023 ...STRONG THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS TUESDAY AFTERNOON AND EVENING... .DISCUSSION... Fair weather will continue this afternoon through Tuesday morning under a high amplitude ridge of high pressure. In the meantime, a trough of low pressure will amplify to the west along the PNW coast. As Tuesday progresses, this trough will become negatively tilted, bringing moisture from the south, and energy from a jet streak aloft into the Northern Rockies. A strong cold front associated with this system will arrive in north- central Idaho on Tuesday afternoon and move to the northeast. As cold air spreads north and east, frontal lift, along with a favorable position of the jet streak aloft, will make for unstable conditions. High resolution models are in agreement on a line of strong thunderstorms traversing north-central Idaho and western Montana Tuesday afternoon and evening. A dry lower atmosphere will be very conducive to rapid evaporational cooling of precipitation, resulting in strong outflow winds. Winds ahead of these storms will be capable of gusting to 50 mph, with some gusts reaching damaging speeds of over 60 mph (5 percent chance). Convection in western Montana could last overnight. Behind the cold front, expect temperatures to drop considerably. Daytime high temperatures on Wednesday will be about 20-30 degrees cooler than Tuesday. Unsettled weather will also continue on Wednesday, as the trough becomes a closed low east of the Continental Divide. This circulation will send moisture into northwest Montana through Thursday morning. Locales in northwest Montana such as Libby, Kalispell, and Glacier Park will see 0.50" to about 1.50" of rain in 48 hours ending on Thursday morning. The higher peaks of Glacier Park and the Flathead Range could even pick up a dusting of snow. While Thursday and Friday are looking like a return to fair weather, model solutions are showing another approaching low pressure system. This feature will keep chances for precipitation in the forecast for north-central Idaho and southwest Montana as the Labor Day weekend evolves. && .AVIATION...VFR conditions will lead to light and variable winds under a ridge of high pressure today. Cumulus has initiated over the terrain along the divide in southwest Montana and a slight chance of a thunderstorm in the vicinity of KBTM is possible through 29/0100z. Tuesday will bring a large change to the Northern Rockies airspace as strong to severe thunderstorms are possible from an approaching cold front. All terminals will be at risk for outflow wind gusts 27 to 50 kts from any storms in the vicinity. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:15 PM MDT | Special Weather Statement | MSO | Deer Lodge | 45 min |
| Aug 29, 3:54 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 36 min |
| Aug 29, 3:59 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 46 min |
| Aug 29, 4:31 PM MDT | Special Weather Statement | MSO | 29 min | |
| Aug 29, 4:53 PM MDT | Special Weather Statement | MSO | Powell | 37 min |
| Aug 29, 5:10 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Ravalli | 35 min |
| Aug 29, 5:28 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 32 min |
| Aug 29, 5:40 PM MDT | Special Weather Statement | MSO | Missoula | 35 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.